Electroconvulsive Therapy and Cardiovascular Complications in Patients Taking Trazodone for Insomnia
J Clin Psychiatry 2001;62(2):108-110
© Copyright 2016 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Trazodone has been used widely to
treat insomnia in depressed patients. When used in combination
with electroconvulsive therapy (ECT), trazodone has been
suspected to cause cardiovascular side effects.
Method: A retrospective study was done of 100
patients who received ECT with concurrent trazodone. One patient
was excluded because permission to review the patient's records
had not been given. The remaining 99 patients were matched with
control ECT patients.
Results: No statistically significant
between-group differences were identified in cardiovascular side
effects, although a trend toward more orthostatic hypotension was
observed in patients taking trazodone.
Conclusion: Administering low-dose trazodone for
insomnia in conjunction with ECT does not appear to increase
cardiovascular complications. The true incidence of adverse
cardiac events was not higher than 3.66% at a 95% confidence